California, 2010

Hail in California, August 8, 2010

August 8, 2010 · NWS REV · 1 event in 1 county or zone

Slow moving low pressure over central and southern California combined with daytime heating to cause scattered strong thunderstorms to develop in the Sierra on the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Slow moving low pressure over central and southern California combined with daytime heating to cause scattered strong thunderstorms to develop in the Sierra on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 8, 12:50 PM PST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 8, 12:50 PM PST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
150 PM PDT SUN AUG 8 2010

CORRECTION TO FIRE WEATHER SECTION

.SHORT TERM...

UPPER LOW PUSHING ACROSS SOUTHERN CA/NV TODAY WILL KEEP THE COLD
POOL OVER THE FORECAST AREA TODAY WITH AFTERNOON INSTABILITY FROM
DAYTIME HEATING. WE ARE ACTUALLY MUCH WETTER TODAY...WITH THE
MORNING SOUNDING AT 12Z ABOUT 0.2" WETTER. ALSO...SURFACE DEWPOINTS
ARE ABOUT 7 TO 11 DEGREES WETTER...INTO THE UPPER 40S AND LOW 50S.

18Z SOUNDING JUST CAME IN...WITH LI AT -4...CAPE AT OVER 800 J/KG
AND PWAT ONLY AT AROUND 0.54". NONETHELESS WITH THE MEAGER
MOISTURE...THIS COLD AIR ALOFT AND STRONG INSTABILITY WILL EASILY
OVERCOME THE LACK OF MOISTURE. MIDLEVEL FLOW IS ALSO VERY
LIGHT...WHICH WILL LEAD TO NEARLY STATIONARY STORMS AND HEAVY
RAINFALL RATES OF UP TO ONE INCH IN 30 MINUTES IN THE STRONGEST
STORMS.

BASED OFF THE THUNDERSTORM ACTIVITY THAT WE SAW YESTERDAY AND
INCREASED MOISTURE WILL CONTINUE THE FLASH FLOOD WATCH GOING THROUGH
THIS EVENING. INCREASED TSTORM COVERAGE ALONG THE SIERRA FRONT TO
NUMEROUS STORMS FROM THE OREGON BORDER TO MONO COUNTY THIS
EVENING...INCLUDING THE RENO-TAHOE AREA.

TOWERING CU BUILDUPS HAVE ALREADY STARTED TO POP THIS
AFTERNOON OVER THE HIGHER TERRAIN OF THE EASTERN SIERRA AND SIERRA
CREST...MUCH EARLIER THAN WE SAW YESTERDAY. EXPECT STORMS TO GET
GOING STRONG BY 2PM...WITH HIGH POTENTIAL FOR FLASH FLOODING IN THE
STRONGEST STORMS. AREAS OF HIGHEST RISK WILL BE CANYONS AND STEEP
TERRAIN IN THE EASTERN SIERRA AND WESTERN NV...ESPECIALLY AROUND
RECENT BURN SCARS WHERE DEBRIS FLOWS WILL BE POSSIBLE WITH AS LITTLE
AS 0.5"/HR. MAY ALSO SEE SOME RAPID RISES IN STREAMS AND DRY CREEKS
IF YOU HAVE ANY THUNDERSTORMS OVER YOUR AREA OR UPSTREAM OF YOUR
LOCATION.

STORMS WILL BEGIN OVER THE HIGHER TERRAIN EARLY THIS
AFTERNOON...THEN AS OUTFLOWS COME TOGETHER...NEW STORMS WILL BEGIN
TO DEVELOP OVER THE POPULATED VALLEYS. ALTHOUGH THE MAIN THREAT WILL
BE HEAVY RAINFALL RATES...HAIL AND STRONG WINDS WILL ALSO ACCOMPANY
THESE STORMS...WITH A COUPLE STORMS BECOMING SEVERE. THERE ISN'T A
LOT OF SHEAR ALOFT...SO NOT REALLY SEEING THIS AS TRUE SEVERE STORM
EVENT...BUT WITH THE HIGH INSTABILITY (CAPE >800 J/KG) SHOULD SEE
SOME OF THESE PULSE CELLS GOING SEVERE.

AFTER TODAY...WE WILL SEE SOME ISOLATED ACTIVITY MAINLY EAST OF
RENO...WITH SOME LINGERING INSTABILITY FROM THE DEPARTING LOW.
WEATHER WILL BEGIN TO SHIFT TO MORE DRY SOUTHWEST FLOW OVER THE NEXT
COUPLE DAYS...WITH CLEARING SKIES AND INCREASING WINDS FOR MIDWEEK.

NOT SURE IF WE WILL SEE OUR >90F STREAK CONTINUE TODAY. WITH CLOUDS
ALREADY BUILDING AROUND THE AREA...THIS COULD LESSEN OUR HIGH
TEMPS FOR TODAY AND KILL OUR CHANCE TO BREAK THE RECORD FOR
CONSECUTIVE >90F DAYS.  HOON

.LONG TERM...THURSDAY THROUGH SUNDAY...

MEDIUM RANGE GUIDANCE CONTINUES TO BE QUITE INCONSISTENT FROM RUN TO
RUN...ESPECIALLY THE CANADIAN AND ECMWF MODELS...WITH LOCATION AND
TRACK OF UPPER LOW FOR LATER THIS WEEK INTO NEXT WEEKEND. THE GFS
HAS BEEN A LITTLE MORE CONSISTENT AND MORE OF THE GFS ENSEMBLE
MEMBERS ALSO FAVOR KEEPING CLOSED LOW NEAR THE COAST OF NWRN CA-SWRN
OREGON THRU FRIDAY. AFTER FRIDAY...THE SPREAD AMONG ENSEMBLE MEMBERS
INCREASES FURTHER WITH GUIDANCE NEARLY EQUALLY DIVIDED BETWEEN
DRIFTING THIS LOW OUT INTO THE ERN PACIFIC OR LIFTING INLAND ACROSS
THE NWRN US. THE MAIN IMPACT OF THESE DIFFERENCES WOULD BE WIND
SPEEDS AND MAX TEMPS EACH DAY...AS MOST OF THE VARYING SCENARIOS
WOULD STILL KEEP THE REGION DRY.

DUE TO THE HIGH DEGREE OF UNCERTAINTY...LITTLE CHANGE WAS MADE TO
THE PREV FCST. THE OVERALL FORECAST LEANED TOWARD THE GFS SCENARIO
WHICH WOULD FAVOR BREEZY CONDITIONS ESPECIALLY ON RIDGES THURS-FRI
AND MAX TEMPS SLIGHTLY BELOW NORMAL. BY NEXT WEEKEND...THE WINDS
WOULD DECREASE AS THE LOW SHOULD WEAKEN BUT SPEEDS WOULD NOT DROP
OFF AS MUCH IF THE LOW LIFTS INLAND AS OPPOSED TO DRIFTING INTO THE
PACIFIC. MAX TEMPS SHOULD GRADUALLY WARM UP TO THE MID 90S ACROSS
MOST LOWER ELEVATIONS BY NEXT SUNDAY...WHICH WOULD ALSO FAVOR
DEVELOPMENT OF AFTN CUMULUS FOR MINERAL-MONO COUNTIES. HUMIDITY IS
LIKELY TO BE QUITE LOW EACH DAY WITH POOR RECOVERY AT NIGHT
ESPECIALLY IN THE MID SLOPE THERMAL BELTS. MJD
&&

.AVIATION...

TSTM FORMATION WILL INCREASE QUICKLY AFT 21Z NEAR THE SIERRA WITH
SLOW CELL MOVEMENT THRU 00Z. UNLIKE YESTERDAY...THE EAST TO WEST
FLOW WHICH PRODUCED EARLY EVENING TSTMS IN THE TAHOE BASIN IS LESS
LIKELY TO REPEAT ITSELF AS THE UPPER LOW TRACKS ACROSS SRN-ERN NV
THRU TONIGHT. THIS WOULD RESULT IN TSTMS ENDING SOONER AROUND
KTVL-KTRK...PROBABLY BEFORE 01Z. FOR KRNO...THE THREAT OF TSTMS IS
DECENT AGAIN ESPECIALLY BTWN 23Z-02Z...YESTERDAY VERY HEAVY RAIN AND
SMALL HAIL WHICH WOULD HAVE PRODUCED LIFR VSBY MISSED THE AIRPORT BY
ONLY 10-15 MILES. PRIMARY THREATS ARE SMALL HAIL...SFC WND GUSTS
30-35 KT AND BRIEF HEAVY RAIN REDUCING VSBY TO LESS THAN 3SM. FOR
MONDAY...CONVECTIVE THREAT SHIFTS EAST TO CNTRL NV...RESULTING IN
VFR AT ALL TAF SITES WITH LATE DAY ZEPHYR BREEZE IN KRNO WITH GUSTS
NEAR 20 KT. MJD
&&

.FIRE WEATHER...

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS MUCH OF
THE FORECAST AREA...WITH HIGH LIGHTNING ACTIVITY LEVELS AND GUSTY
OUTFLOW WINDS AS HIGH AS 40 TO 50 MPH. THE ATMOSPHERE IS MOIST WHICH
ALONG WITH ALONG WITH LITTLE TO NO STORM MOTION MEANS THAT STORMS
WILL BE WET...SO MUCH SO THAT A FLASH FLOOD WATCH IS IN EFFECT FOR
THE SIERRA AND WESTERN NEVADA. IF A STORM DOES FORM OVER AN ACTIVE
FIRE OR RECENT BURN SCAR...FLOODING AND DEBRIS FLOW ARE A DISTINCT
POSSIBILITY. EXPECT NUMEROUS THUNDERSTORMS THROUGH THE SIERRA FRONT
EXTENDING NORTH THROUGH SURPRISE VALLEY WITH SCATTERED STORMS
ELSEWHERE AND LALS OF 3-4.

ISOLATED THUNDERSTORMS ARE POSSIBLE ONCE AGAIN TOMORROW MAINLY
THROUGH WEST CENTRAL NEVADA EASTWARD. WITH A DRIER AIR MASS WORKING
INTO THE REGION AND MORE FLOW ALOFT ALLOWING FOR FASTER MOVING
STORMS...STORMS WILL BE A MIX OF WET AND DRY. THEREFORE THERE IS A
GREATER CHANCE OF DRY LIGHTNING STRIKES TOMORROW.

THERE HAS BEEN A LOT OF UNCERTAINTY IN MODELS CONCERNING A CLOSED
LOW DROPPING DOWN THE NORTHWEST COAST THIS UPCOMING WEEK...BUT THE
MOST LIKELY CONSENSUS IS IT WILL REMAIN OFF THE NORTHERN CA COAST.
THIS WILL BRING A DRY SOUTHWEST FLOW INTO THE REGION ALONG WITH AN
80 KT JET DRAPED FROM TAHOE ACROSS NORTHERN NEVADA. WITH THIS JET
CORE ALOFT AND 40 KTS AT 700 MB...RIDGES WILL EASILY BE GUSTING IN
THE 55-65 MPH RANGE...POSSIBLY HIGHER...FROM WEDNESDAY THROUGH
FRIDAY. THE FAVORABLE WIND ALIGNMENT WILL ENHANCE THE AFTERNOON
ZEPHYR WITH GUSTY WINDS ACROSS WESTERN NEVADA POSSIBLE TUESDAY
THROUGH FRIDAY OF NEXT WEEK. VALLEYS STILL LOOK TO DECOUPLE WITH
LIGHT WINDS OVERNIGHT. THE COMBINATION OF DRY AIR AND GUSTY WINDS
COULD LEAD TO CRITICAL FIRE CONDITIONS BY MID WEEK NEXT WEEK AND
WILL NEED TO BE MONITORED. DF

.REV WATCHES/WARNINGS/ADVISORIES...

NV...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING NVZ002-003-005.

CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING CAZ070>073.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Aug 8, 8:45 AM PST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RENO NV
945 AM PDT SUN AUG 8 2010

CAZ070>073-NVZ001>005-090445-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
945 AM PDT SUN AUG 8 2010

UPDATED FOR SPOTTER INFORMATION FOR FLASH FLOOD WATCH TODAY

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ALONG THE SIERRA THROUGH MONO COUNTY.
CONVECTION WILL BE MORE PULSE-LIKE IN NATURE AND SLOW MOVING.
THERE IS A HIGH POTENTIAL FOR FLASH FLOODING TODAY WITH RAINFALL
RATES POTENTIALLY EXCEEDING ONE INCH IN 30 MINUTES FOR THE
STRONGEST STORMS. FLASH FLOODING WILL BE A POSSIBILITY UNDER
STATIONARY OR SLOW MOVING STRONG STORMS...ESPECIALLY NEAR CANYONS
OR STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT CHANCE FOR THUNDERSTORM DEVELOPMENT OVER THE BASIN AND
RANGE AND MONO COUNTY MONDAY...WITH THE THREAT FOR CONVECTION
FULLY DIMINISHED THROUGH THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON. SPOTTERS ARE
ASKED TO REMAIN ALERT AND REPORT SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE.

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Aug 8, 1:33 PM PST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
233 PM PDT SUN AUG 8 2010

CAZ071-082230-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
233 PM PDT SUN AUG 8 2010

...BRIEF MODERATE TO HEAVY DOWNPOURS POSSIBLE THROUGH 430
PM...

AT 224 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF DOG VALLEY...OR 10 MILES
NORTH OF STAMPEDE RESERVOIR. THIS STORM WAS NEARLY STATIONARY.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND SMALL
PEA OR MARBLE SIZE HAIL... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...DOG VALLEY...LOYALTON...STAMPEDE
  RESERVOIR AND UPPER LITTLE TRUCKEE CAMPGROUND.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS WILL RISE RAPIDLY NEAR
THUNDERSTORMS.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 3948 12008 3946 12025 3964 12040 3970 12030
      3971 12014 3958 12001
TIME...MOT...LOC 2132Z 056DEG 1KT 3962 12013
Special weather statement, Aug 8, 2:13 PM PST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
313 PM PDT SUN AUG 8 2010

CAZ071>073-NVZ001>005-090000-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MINERAL AND
SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-WESTERN NEVADA
BASIN AND RANGE INCLUDING PYRAMID LAKE-
313 PM PDT SUN AUG 8 2010

...STRONG THUNDERSTORMS DEVELOPING ACROSS EASTERN CALIFORNIA
AND WESTERN NEVADA THROUGH THIS AFTERNOON...

AT 304 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LARGE AREA OF THUNDERSTORMS FROM SOUTH OF SUSANVILLE
INTO NORTHERN MONO COUNTY...INCLUDING THE RENO-TAHOE AREA. STORMS
ARE NEARLY STATIONARY.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...PENNY SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50
MPH... WILL BE POSSIBLE WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...RENO...SPARKS...CARSON
  CITY...MINDEN...VIRGINIA CITY...TRUCKEE...INCLINE VILLAGE...
  STATELINE...SOUTH LAKE TAHOE...SUSANVILLE...PORTOLA...
  LOYALTON...MARKLEEVILLE...BRIDGEPORT.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF WATER
ON LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 4067 12059 3942 11923 3811 11907 3801 11931
      3819 11961 3845 11969 3880 12003 3885 12016
      3919 12026 3960 12047 3971 12073 4018 12089
      4024 12105 4044 12107 4044 12121 4066 12132
TIME...MOT...LOC 2206Z 035DEG 5KT 3936 11951

HOON

The radar

The Reno radar (KRGX), 106 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Dorado

When
August 8, 2:55 PM PST to 3:10 PM PST
Where
El Dorado County, Lake Tahoe Arpt to 0.54 mi W of Al Tahoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -120.000

In addition to large hail, the spotter also noted that a friend at the Raley's supermarket at the highways 50 and 89 junction had small dings in their car from the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241943.